What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 12, 11:38 AM AST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 12, 11:38 AM AST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1138 AM AST Sat Aug 12 2023
...New UPDATE...
.UPDATE...
The brisk northeast trade winds continued to transport a surge of
moisture across the region enhanced by a Tutt low and associated
trough now moving westward across the region. A tropical wave with
axis now crossing the Lesser Antilles and the Tutt low will continue
to bring additional moisture and instability respectively, to the
region during the rest of the afternoon and evening hours. Suspended
Saharan dust particulates although lesser amounts, will also mix in
and linger across the region during the rest of the day. Recent TJSJ
upper air sounding suggestS increasing moisture in the low levels with
precipitable water at 1.97 inches. Low level winds were from the northeast
between 15 to 25 mph below 500 millibars, then becoming more easterly
while increasing with height. Otherwise no change to the inherited
short term grids and reasoning at this time.
.AVIATION UPDATE...
Prevailing VFR at all terminals but intervals of SHRA/Isold TSRA
will continue to move through the region carried by the brisk nE
trade winds. This will result in brief MVFR conds at TJSJ/TJBQ
and USVI terminals til 12/17Z and another round btw 12/20Z-12/22Z.
Winds will be fm NE 15-20 knots with higher gusts btw 25-30 kts
psbl. Winds bcmg fm E and less than 10 kts aft 12/22Z.
&&
.MARINE UPDATE...
NDBC San Juan bouy 41043 and Previous 41056 Vieques Island Buoy
data both suggest seas between 3-4 feet occasionally up to 5 feet
and winds between 15 to 18 knots with occasionally higher gusts
between 22 to 25 knots. Choppy conditions will therefore persists
across the coastal waters. Therefore, small craft operators are
urged to exercise caution across the coastal local waters due to
hazardous wind driven marine conditions.
&&
.SYNOPSIS...
.Previous discussion.../issued at 408 AM AST Sat Aug 12 2023/.
Patches of moisture will continue to move across the area
today and Sunday increasing the chance for rain. Breezy
conditions will keep enhancing choppy seas at times. Saharan Dust
remains present, but will reduce in concentration by Monday when
a thick layer arrives.
&&
.SHORT TERM...Today through Monday...
Today's hazard risks focus on excessive rainfall at limited to
elevated and Wind and lightning at limited threat levels. Despite
the expected rains, expect excessive heat hazard risks each day.
Fair weather conditions, hazy skies, and limited shower activity
prevailed in the evening. After midnight, radar and satellite
imagery indicated an increase in shower with thunderstorm activity
across the waters, with some moving over northern and eastern Puerto
Rico and the U.S. Virgin Islands. So far, rainfall totals have
peaked around half an inch over northeastern Puerto Rico. Overnight
low temperatures fell to around 70 degrees across higher elevations
of the interior and lower 80s across lower elevations. Winds were
generally light from the east-northeast but calm and variable
further inland.
Surface high pressure over the North Atlantic will maintain breezy
to windy conditions, with peak 15-25 mph winds veering from the east
today and east-southeast on Sunday and Monday. Steered by this
general wind flow, moderate to high moisture airmass, spreading
across the region from the east, will gradually replace a drier
airmass and Saharan Air Layer that dominated the area in recent
days. Precipitable Water (PWAT) values will likely rise to one
standard deviation or into the above climatological thresholds
around 2.0 inches later this afternoon, as suggested by satellite-
derived Total PWAT and the most recent model guidance, and hold
within normal moisture levels at 1.7-1.9 inches throughout the
period. As this transition materializes, reduced visibilities are
still possible, mainly across rain-free areas today.
Adding to the already moist environment, a retrograding TUTT will
continue to move westward over the northeastern Caribbean region
today, increasing instability and setting the perfect environmental
conditions to support scattered to numerous showers with isolated to
scattered thunderstorm development. Over the local waters, this
activity will decrease but persist throughout the day. In contrast,
the focus of the rain activity shifts over land areas, aided by
local effects and diurnal heating, with the most vigorous activity,
steered by easterly winds, clustering across the interior to western
sections of Puerto Rico, where moderate to heavy rains will likely
lead to elevated excessive rainfall hazard risks. Elsewhere, showers
with isolated thunderstorms are possible, mainly downwind from El
Yunque into the San Juan metropolitan area. As a result, weekend
outdoor activities could be affected, primarily by potential
flooding impacts, including rapid rises along small streams and main
rivers, thunderstorm winds, and increased lightning activity.
A similar weather pattern is likely on Sunday but with more
localized and lesser showers and thunderstorms favoring more
northern sections of the local islands steered by east-southeast
winds. A more patchy weather scenario is likely on Monday, with more
frequent patches of relatively drier air supporting fairer weather
conditions, which presents an excellent start to the work and school
week. Southeasterly winds and a lower chance of precipitation will
lead to higher excessive heat hazard risk levels, with heat index
values likely to exceed 108 degrees across most lower elevations and
urban areas.
&&
.LONG TERM...Tuesday through Saturday...
The inherited forecast remains unchanged. At this time, precipitable
water models suggest PW values falling below normal climatological
levels through mid-week. Precipitable water content is expected
to remain around 1.30 to 1.60 inches. Nonetheless, patches of
moisture will still filter across the area from time to time,
allowing some occasional passing showers from the waters to move
into the windward sections of Puerto Rico and the U.S. Virgin
Islands. This activity will be followed by afternoon showers and
thunderstorm development, mainly across the western- southwestern
quadrant of Puerto Rico, even during the driest day. During the
first half of the workweek, excessive heat threat is anticipated,
with heat index values of 108 degrees or higher. Therefore, heat-
related illnesses with prolonged exposure are foreseen.
The latest model guidance suggests wetter conditions across the
islands by the latter part of the workweek. This increase in
tropical moisture and precipitable water content will be due to a
robust tropical wave spreading across the forecast area.
Therefore, the potential for excessive rainfall threats increases.
As mentioned in previous discussions, the confidence levels on
this wet scenario are low, particularly with potential impacts,
due to its timing in the forecast. However, increased tropical
wave activity is likely during this time of the year.
&&
.AVIATION...TSRA/SHRA could result in brief MVFR conditions across
TJSJ and USVI terminals through 12/13Z and after 12/22Z. Between
12/13-22Z, TSRA/SHRA could also bring similar conditions across most
terminals, with the highest impact on operations at TJSJ and TJBQ
between 12/16-22Z. Winds will remain light from the east with land
breeze variations, gradually increasing to 15-20 knots with higher
gusts and sea breeze variations by 12/14-20Z. Winds will become
lighter after 12/22Z.
&&
.MARINE...Latest CariCOOS coastal buoys indicated seas around 3
feet. Today, expect an increase in moisture, as well as, seas and
winds increasing slightly. There is a low risk of rip currents
for all the coastal beaches of PR and moderate over Ct. Croix.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ012-013.
VI...Heat Advisory until 5 PM AST this afternoon for VIZ001-002.
AM...None.
&&
SHORT TERM...RAM
LONG TERM....LIS
AVIATION...RAM
Hazardous weather outlook, Aug 12, 4:00 AM AST, 10 hours 46 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
400 AM AST sabado 12 de agosto de 2023
AMZ711>745-PRZ001>013-131000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
400 AM AST sabado 12 de agosto de 2023
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.
.DIA UNO...Hoy y esta noche
.Rayos...Es posible el desarrollo de tormentas electricas de
aisladas a dispersas, con el mayor impacto en sectores del interior
y oeste de Puerto Rico. Planee detener todas las actividades al aire
libre y trasladarse a un refugio seguro.
.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras y
riachuelos. Las inundaciones repentinas aisladas son posibles
.Calor Excesivo...Indices de calor de 108-111 grados en Vieques y
Culebra, donde es probable el agotamiento por calor con una
exposicion prolongada. El golpe de calor es posible. En otros
lugares, particularmente en elevaciones bajas y areas urbanas,
indices de calor de 102-107 grados, donde el agotamiento por calor
es posible con una exposicion prolongada.
.Vientos...Condiciones de brisa fuerte en las areas costeras. Los
articulos no asegurados podrian salir volando.
.Condiciones Maritimas...Las embarcaciones pequenas deben ejercer
precaucion a traves de las aguas lejanas a la costa del Caribe, la
mayoria de las aguas costeras y los pasajes locales.
.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes, particularmente en las
playas del norte y este de Puerto Rico, Vieques y Culebra.
.DIAS DOS A SIETE...domingo a viernes
Las condiciones de calidas a calurosas persistiran durante la mayor
parte del periodo de pronostico. Las condiciones de brisa fuerte,
oleaje picado y un riesgo moderado de corriente marinas prevaleceran
hasta principios de la proxima semana. Es probable que las
condiciones maritimas y de la zona de olas rompientes se deterioren
para mediados de semana. Se puede esperar un desarrollo convectivo
por la tarde todos los dias, incluso durante los periodos mas secos.
.Comunicado sobre informacion reportada por observadores...
Se recomienda la activacion de los observadores. Transmita cualquier
informacion sobre inundaciones, vientos, oleaje y corrientes marinas
al Servicio Nacional de Meteorologia en San Juan.
AMZ716-726-VIZ001-002-131000-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la Costa del Atlantico y aguas costeras adyacentes del Caribe-
400 AM AST sabado 12 de agosto de 2023
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.
.DIA UNO...Hoy y esta noche
.Rayos...Es posible el desarrollo de tormentas electricas aisladas.
Este atento a las tormentas electricas en su area y este preparado
para refugiarse.
.Lluvia Excesiva...Acumulacion de agua en carreteras y areas mal
drenadas. Las inundaciones urbanas y de riachuelos son posibles.
.Calor Excesivo...Indices de calor de 108-111 grados en todas las
islas, donde es probable el agotamiento por calor con una exposicion
prolongada. El golpe de calor es posible.
.Condiciones Maritimas...Las embarcaciones pequenas deben ejercer
precaucion a traves de las aguas lejanas a la costa del Caribe, la
mayoria de las aguas costeras y los pasajes locales.
.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes, particularmente en las
playas del noroeste de San Thomas y las playas del este de Santa
Cruz.
.DIAS DOS A SIETE...domingo a viernes
Las condiciones de calidas a calurosas persistiran durante la mayor
parte del periodo de pronostico. Oleaje picado y un riesgo moderado
de corriente marinas prevaleceran hasta principios de la proxima
semana. Es probable que las condiciones maritimas y de la zona de
olas rompientes se deterioren para mediados de semana.
.Comunicado sobre informacion reportada por observadores...
Se recomienda la activacion de los observadores. Transmita cualquier
informacion sobre inundaciones, vientos, oleaje y corrientes marinas
al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 12, 12:18 PM AST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service San Juan PR
1218 PM AST Sat Aug 12 2023
PRZ010-011-121745-
Mayaguez and Vicinity PR-Southwest PR-
1218 PM AST Sat Aug 12 2023
...A strong thunderstorm will impact portions of Lajas, Cabo Rojo,
southwestern San German and Hormigueros Municipalities through 145 PM
AST...
At 1217 PM AST, a strong thunderstorm was over Puerto Real, or near
Cabo Rojo, moving west around 20 mph.
HAZARD...Frequent lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Lightning is one of nature's leading killers. If you can
hear thunder, you are close enough to be struck by
lightning. Heavy rain may cause temporary street flooding
especially in poor drainage areas.
Locations impacted include...
Hormigueros, Cabo Rojo, Lajas, Puerto Real, Monte Grande, Pole Ojea,
Boqueron, Sabana Eneas and Betances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 1795 6722 1799 6722 1801 6716 1804 6721
1807 6718 1807 6720 1809 6720 1815 6717
1815 6709 1805 6703 1795 6716 1796 6718
1795 6720 1793 6719
TIME...MOT...LOC 1617Z 067DEG 22KT 1805 6720
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RAMSpecial weather statement, Aug 12, 12:21 PM AST, 2 hours 25 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
1218 PM AST sbado 12 de agosto de 2023
Mayagez y Vecindad PR-Suroeste PR-
1218 PM AST sbado 12 de agosto de 2023
...Una tronada fuerte impactar sectores de Lajas, Cabo
Rojo, suroeste de San German y Hormigueros hasta las 145 PM AST...
A las 1217 PM AST, una troanda fuerte estaba sobre Puerto
Real, o cerca de Cabo Rojo, movindose hacia el oeste alrededor de
20 mph.
PELIGRO...Rayos frecuentes y lluvia fuerte.
FUENTE...Indicado por radar.
IMPACTO...Los rayos son uno de los principales asesinos de la
naturaleza. Si puedes or un trueno, ests lo suficientemente cerca
como para ser alcanzado por un rayo. La lluvia fuerte puede causar
inundaciones temporales de las calles, especialmente en reas de
drenaje pobre.
Las localidades afectadas incluyen... Hormigueros, Cabo Rojo, Lajas,
Puerto Real, Monte Grande, Pole Ojea, Boquern, Sabana Eneas y
Betances.
MEDIDAS DE PRECAUCIN/PREPARACIN...
Las personas en el exterior deben buscar refugio inmediatamente.
Los aparatos elctricos no deben usarse a menos que en una
emergencia. Los automovilistas deben reducir la velocidad y estar
preparados para una posible prdida de control debido al hidroplaneo.
&&
LAT...LON 1795 6722 1799 6722 1801 6716 1804 6721 1807 6718 1807
6720 1809 6720 1815 6717 1815 6709 1805 6703 1795 6716 1796 1795
6720 1793 6719 HORA...MOT..LOC 1617Z 067 22KT 1805 6720
TAMAO DE GRANIZO MXIMO...0.00 EN RFAGA DE VIENTO MXIMA...<30 MPH
RAM/LIS/RC